Drug Safety

, Volume 25, Issue 10, pp 689–693 | Cite as

Regulatory Decisions in a Globalised World

The Domino Effect of Phenylpropanolamine Withdrawal in Latin America
Current Opinion

Abstract

Rapid drug regulatory decisions regarding phenylpropanolamine (PPA)-containing common cold remedies and diet pills were taken in some Latin American countries following a Food and Drug Administration (FDA) decision in the US. This situation is described as one that illustrates the important changes that regulatory decisions are experiencing as a consequence of globalisation.

The evidence for the efficacy of PPA as a nasal decongestant and as an appetite-suppressant is very limited, at least by modern standards. Its potential to increase blood pressure and induce haemorrhagic stroke was described soon after its marketing. Although this poor benefit/risk ratio had been known for more than 20 years, regulatory action was taken in Latin America only after the US FDA withdrew the drug in the US on the basis of the results of a case-control study which added limited new evidence to the already known risk of stroke, but which, on the other hand, had attracted much attention from the media.

References

  1. 1.
    Stolley PD, Laporte JR. The public health, the university, and pharmacoepidemiology. In: Strom BL, editor. Pharmacoepidemiology. New York; John Wiley & Sons Ltd, 2000Google Scholar
  2. 2.
    Glaxo withdraws grepafloxacin worldwide. Scrip 1999; 2485: 21Google Scholar
  3. 3.
    Tolcapone and fatal liver injury.WHO Drug Information 1999; 13: 17Google Scholar
  4. 4.
    Rawlins, MD. Adverse reactions to drugs. BMJ 1981; 282: 974–6Google Scholar
  5. 5.
    E-drug’ discussion list [online]. Available from URL: http://www.healthnet.org/programs/edrug.html [Accessed 2002 Jul 16]Google Scholar
  6. 6.
    E-farmacos’ discussion list [online]. Available from URL: http://www.healthnet.org/programs/efarmacos.html [Accessed 2002 Jul 16]Google Scholar
  7. 7.
    Johnson DA, Etter HS, Reeves DH. Stroke and phenylpropanolamine use [letter]. Lancet 1983; II: 970CrossRefGoogle Scholar
  8. 8.
    Accidents cardiaques et neurologiques dûs à la phénylpropanolamine [in French]. La Revue Prescrire 1999; 19: 599Google Scholar
  9. 9.
    Kernan WN, Viscoli CM, Brass LM, et al. Phenylpropanolamine and the risk of hemorrhagic stroke. N Engl J Med 2000; 343: 1826–32PubMedCrossRefGoogle Scholar
  10. 10.
    Charatan F. Phenylpropanolamine in drugs could bear risk for stroke [news]. BMJ 2000; 321: 1037PubMedCrossRefGoogle Scholar
  11. 11.
    Phenylpropanolamine: strengthening of patient information. United Kingdom. WHO Drug Information 2001; 14: 226Google Scholar
  12. 12.
    Phenylpropanolamine and other OTC alpha-adrenergic agonists. Med Letter Drugs Ther 2000; 42: 113Google Scholar
  13. 13.
    Lee KY, Beilin LJ, Vandongen R. Severe hypertension after ingestion of an appetite suppressant (phenylpropanolamine) with indomethacin [letter]. Lancet 1979; I: 110–1Google Scholar
  14. 14.
    Bennett WM. Hazards of the appetite suppressant phenylpropanolamine [letter]. Lancet 1979; II: 42–3CrossRefGoogle Scholar
  15. 15.
    Jick H, Aselton P, Hunter JR. Phenylpropanolamine and cerebral haemorrhage [letter]. Lancet 1984; I: 1017CrossRefGoogle Scholar
  16. 16.
    Strom BL, Carson JL. Use of automated databases for pharmacoepidemiology research. Epidemiol Rev 1990; 12: 87–107PubMedGoogle Scholar
  17. 17.
    Lake RC, Gallant S, Masson E. Adverse drug effects attributed to phenylpropanolamine: a review of 142 case reports. Am J Med 1990; 89: 195–208PubMedCrossRefGoogle Scholar
  18. 18.
    Taverner D, Bickford L, Draper M. Nasal decongestants for the common cold (Cochrane Review). In: The Cochrane Library, Issue 4, 2000. Oxford: Update SoftwareGoogle Scholar
  19. 19.
    Fleming GA. The FDA, regulation and the risk of stroke. N Engl J Med 2000; 343: 1886–7PubMedCrossRefGoogle Scholar

Copyright information

© Adis International Limited 2002

Authors and Affiliations

  1. 1.Fundació Institut Català de Farmacologia, Departament de Farmacologia, Terapèutica i ToxicologiaUniversitat Autònoma de Barcelona, Hospital Universitari Vall d’HebronBarcelonaSpain

Personalised recommendations